MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72203160
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/31/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the procedure, when the surgeon was drilling through drill guide and the drill was pulled out, the drill was hard to pull back out and the tip of the drill broke.The broken piece was removed from the patient.A backup device was available to complete the procedure with no significant delay or patient injuries.
 
Additional Manufacturer Narrative
One 72203160 flexible curved twist drill (2.6mm) for 2.3mm suture anchor used for treatment, was returned for evaluation.The drill has broken at the distal end.The breakage is where the spiral drill tip is welded to the hollow stranded flex cable.It is consistent with a compromised weld.The flex cable beginning to fray is aligned with being run in reverse.Force was a factor.The instrument is intended to flex but not bend.The flex cable composition is reactive to inadvertent torque overload (sudden starts and stopping or switching between forward and reverse rotations), twisting and bending.No root cause related to the manufacture of the device was confirmed.Product met specifications upon release to distribution.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8895071
Report Number1219602-2019-00966
Device Sequence Number286522
Product Code MBI
UDI-Device Identifier03596010656018
UDI-Public03596010656018
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203160
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2019
Initial Date Received by Manufacturer 07/31/2019
Supplement Date Received by Manufacturer09/12/2019
Initial Report FDA Received Date08/14/2019
Supplement Report FDA Received Date09/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1